Side effects can occur with any type of treatment for small intestine cancer, but not everyone has them or experiences them in the same way. Side effects of chemotherapy will depend mainly on:
Chemotherapy kills cancer cells, but it can also damage healthy cells. Different cells and tissues in the body tolerate chemotherapy differently.
Side effects can happen any time during chemotherapy. Some may happen during, immediately after or a few days or weeks after chemotherapy. Most side effects go away after chemotherapy is finished. Late side effects can occur months or years after chemotherapy. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team. Doctors may also grade (measure) how severe certain side effects are. Sometimes chemotherapy doses need to be adjusted if side effects are severe.
The following are the most common side effects that people tend to experience with chemotherapy for small intestine cancer. Some people may experience all, some or none of these side effects. Others may experience different side effects.
Bone marrow suppression is a condition in which one or more of the main types of blood cells are decreased.
Low blood cell counts occur because of chemotherapy’s effect on blood cells made in the bone marrow. Blood counts often reach their lowest level about 7–14 days after chemotherapy. Bone marrow suppression is the most common and most serious side effect of chemotherapy. When it happens, the dose of chemotherapy is usually adjusted right away or chemotherapy may have to be stopped temporarily.
Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely to occur when combinations of chemotherapy drugs are given.
Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may continue for a few days after treatment. Some people may have anticipatory nausea after having a few treatments, where they feel nauseated even before treatment is given because they expect to be sick.
Nausea and vomiting, fatigue or a buildup of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don’t eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.
A sore mouth (also called stomatitis or oral mucositis) occurs because of chemotherapy’s effect on cells inside the mouth. Many drugs can cause a sore mouth and it occurs more often when higher doses of drugs are used. A sore mouth occurs about a week (5–14 days) after chemotherapy is started. It often improves on its own a few weeks after treatment is finished.
Painful mouth sores, ulcers in the mouth and mouth infections can also develop. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will give instructions about how often to clean and rinse the mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain.
Hair loss (alopecia) is a common side effect of many, but not all, chemotherapy drugs. Hair follicles are sensitive to chemotherapy drugs because they grow fast. The extent and duration of hair thinning or hair loss is unpredictable and depends on the type and dose of drugs used as well as personal factors. Hair loss can occur on all parts of the body, including the face and scalp. Hair loss can begin within a few days or 2–3 weeks after chemotherapy is started. Hair usually grows back once chemotherapy treatments are over.
Hair should not be permed, straightened, dyed or coloured during treatment. These products contain chemicals that can damage hair. It is best to wait until new hair growth becomes established and hair returns to its original state. This may take as long as 6 months or more after treatment. Talk to the healthcare team about when it is okay to use these products again.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinalgastrointestinalReferring to or having to do with the digestive organs, particularly the stomach, small intestine and large intestine. tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended.
People who take irinotecan (Camptosar, CPT-11) are especially prone to developing diarrhea.
Fatigue causes a person to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite or depression. It may also be related to toxic substances that are produced when cancer cells break down and die. Fatigue can occur days after a chemotherapy treatment cycle and may get better as time goes by. Fatigue can also continue long after people finish their cancer treatment.
Some chemotherapy drugs can cause minor skin changes or skin irritation. Skin changes can occur during and for some time after chemotherapy. They can include redness, itching, dryness, rash or nail changes.
Chemotherapy drugs can make the skin more sensitive to sunlight.
A few chemotherapy drugs can cause pain, swelling, redness, tingling or burning and peeling of skin on the hands, feet or both. This is called hand-foot syndrome (palmar-plantar erythrodysesthesia). It occurs because some chemotherapy drugs, such as 5-fluorouracil (Adrucil, 5-FU) or capecitabine (Xeloda), concentrate in the palms of the hands and soles of the feet.
Symptoms of nerve damage, or peripheral neuropathyperipheral neuropathyA disorder of the peripheral nerves (nerves outside the brain and spinal cord) that causes pain, numbness, tingling, burning, swelling, muscle weakness and loss of reflexes in different parts of the body., include numbness or tingling in the toes or fingers, ringing in the ears or changes in hearing. Nerve damage is a possible side effect of some chemotherapy drugs used to treat small intestine cancer, such as 5-fluorouracil and oxaliplatin (Eloxatin). Oxaliplatin can also cause numbness around the mouth and the feeling of tightness or fullness in the throat.
Nerve damage is often related to the dose of the chemotherapy drug given. Most people experience temporary nervous system problems. In a few people, nervous system damage can become a long-term problem. Nervous system damage can develop months or years after treatment and may take months to go away.
Allergic reactions are not a common side effect of chemotherapy, but they can happen. Allergic reactions are most likely to occur when drugs are given intravenouslyintravenouslyWithin or into a vein (a blood vessel that carries blood from tissues and organs in the body to the heart).. They usually happen shortly after the drug is given. Although any drug can cause an allergic reaction, some chemotherapy drugs are more likely than others to cause allergic or hypersensitivity reactions.
Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.